Milwaukee Health Department: 8 probable cases of severe bleeding linked to K2 in 2 weeks

MILWAUKEE -- Officials with the Milwaukee Health Department are once again reminding people to steer clear of synthetic cannabinoids, also known as K2 or "fake weed," which contain rat poison. They reported eight probable cases of severe bleeding linked to K2 in two weeks, bringing the total number of cases to 34 confirmed, and 13 probable as of Aug. 30. There's been one death associated with the use of K2 in Milwaukee County.

“This recent increase in cases means that this product is circulating in our community again. These products are not safe and should not be used,” said Lindsey Page, infectious disease epidemiologist.

Officials said K2 can cause severe bleeding, unexplained bruising and could lead to death. There have been 54 reported cases statewide.

"The kind of person that's poisoned by this stuff is going to tend to bleed out of every orifice," said Dr. Brian Peterson, medical examiner.

"It's leading to cases of severe bleeding which has required, in some cases, hospitalization and long-term treatment. People should stay away from these drugs, and if they have used them and they have concerns, or they notice any signs of bruising or easy bleeding, they need go seek the care of a health care professional. It's very important people stay away from these drugs," said Dr. Jon Meiman, Wisconsin Department of Health Services.

Individuals should expect several months of follow-up treatment after poisoning occurs.

If you have purchased K2 or fake weed, MHD officials advise that you:

  • Do not use them and tell your friends and/or family not to use them.
  • If you have used them and are bleeding or have unexplained bruising, call 911 or go to the emergency room.
  • If you have used them and are not bleeding, go to the doctor as there is still a chance for bleeding to occur.

The MHD encourages people to call 911 or immediately go to an emergency room if they or someone they know are experiencing a serious reaction to synthetic cannabinoids.